Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 37, NWS San Angelo, TX

June 27, 2004Crockett County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 27, 2004, 7:06 PM CDT for Crockett County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 7:06 PM CDT (00:06 UTC)
Expired
Jun 27, 2004, 9:00 PM CDT
In force
114 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Crockett County, TX

The radar

The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 280008
FFWSJT
TXC105-280200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
706 PM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CROCKETT COUNTY IN WEST CENTRAL TEXAS

* UNTIL 900 PM CDT

* AT 701 PM CDT...A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL WAS 
  LOCATED OVER EXTREME NORTHWEST CROCKETT COUNTY COUNTY...OR ABOUT 
  10 MILES SOUTH OF MCCAMEY...MOVING SOUTHEAST AT 5 MPH.

* THE THUNDERSTORM WITH HEAVY RAINFALL WILL REMAIN OVER MAINLY RURAL 
  AREAS OF...NORTHWESTERN CROCKETT COUNTY.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3111 10214 3103 10232 3050 10212 3067 10175

$$
2 follow-up statements
000 
WGUS74 KSJT 280045
FFSSJT
TXC105-280200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CDT SUN JUN 27 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CROCKETT COUNTY UNTIL 
900 PM CDT...

AT 740 PM CDT...ANOTHER AREA OF THUNDERSTORM WAS PRODUCING VERY 
HEAVY RAIN FROM OZONA SOUTHWEST TO THE PECOS RIVER.  THESE STORMS 
WERE NEARLY STATIONARY AND WILL LIKELY FLOOD LOW WATER CROSSINGS 
MAINLY ALONG AND SOUTH OF I10 FROM OZONA EXTENDING SOUTHWEST TO THE 
PECOS RIVER.  

RANCH ROAD 2083...COUNTY ROAD 405...AND STATE HIGHWAY 163 MAY BE 
AFFECTED BY FLASH FLOODING. 

AT 740 PM CDT...RADAR SHOWED SCATTERED STRONG THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN BETWEEN MCCAMEY AND SHEFFIELD...OR ACROSS 
THE NORTHWEST TIP OF CROCKETT COUNTY. THESE STORMS WERE MOVING 
SOUTHEAST AT 5 MPH. 

HOURLY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE 
WITH THE STRONGEST THUNDERSTORMS THROUGH 9 PM CDT. 

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. 
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

$$
000 
WGUS74 KSJT 280115
FFSSJT
TXC105-280200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
814 PM CDT SUN JUN 27 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CROCKETT COUNTY UNTIL 
900 PM CDT...
...THIS FLASH FLOOD WATCH MAY BE EXTENDED...

AT 800 PM CDT...DOPPLER RADAR ESTIMATED THAT INTENSIFYING STRONG 
THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAINFALL AMOUNTS OF 2 TO 3 
INCHES...10 MILES SOUTH OF OZONA. 

THESE STORMS WERE NEARLY STATIONARY AND WILL LIKELY FLOOD LOW WATER 
CROSSINGS ALONG RANCH ROAD 2083...COUNTY ROAD 405...AND STATE 
HIGHWAY 163...ABOUT 10 TO 15 MILES SOUTH OF OZONA.  

ADDITIONAL RAINFALL AMOUNTS UP TO 1 TO 2 INCHES ARE EXPECTED BY 915 
PM CDT. THIS WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER 
CROSSINGS AND POOR DRAINAGE AREAS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

REMEMBER...TURN AROUND...DONT DROWN.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 4:46 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 4:46 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 PM CDT SUN JUN 27 2004

.UPDATE...
QUICK UPDATE. CLUSTER OF CONVECTION ACROSS THE HILL COUNTRY HAS
SPREAD NORTH INTO PARTS OF MASON AND KIMBLE COUNTIES. HAVE GONE
AHEAD AND BOOSTED POPS TO LIKELY FOR THE NORTHWEST HILL COUNTRY
COUNTIES AND HAVE ADDED A MENTION OF LOCALLY HEAVY RAINFALL.

&&

.PREV DISCUSSION...
STILL NOT MUCH CHANGE TO PREVIOUS THINKING...HOWEVER THERE ARE SOME
MODEL DISCREPANCIES BEGINNING TO SHOW UP...MORE IN THE TIMING OF
INDIVIDUAL THUNDERSTORM CLUSTERS EXPECTED TO DEVELOP IN THE NEXT 48
HOURS.

UPPER LOW THAT BROUGHT RAINS TO THE AREA PAST TWO DAYS HAS TRACKED
INTO NORTHEAST TEXAS AND IS CONTINUING TO MOVE NORTHEAST. HOWEVER
THERE ARE A FEW SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED ALONG
THE NORTHWEST QUADRANT OF THE FEATURE AND IS ROTATING SOUTHWEST
INTO THE NORTHERN BIG COUNTRY AT THIS TIME. ALSO SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ALONG A DIFFERENTIAL HEATING BOUNDARY
LOCATED FROM JUST SOUTH OF SAN ANGELO. AREA TO THE NORTH OF THE
BOUNDARY WAS IN CLOUDS AND FOG MOST OF THE MORNING. SOUTH OF THE
BOUNDARY...SUN WAS ABLE TO BREAK TROUGH MUCH EARLIER AND
TEMPERATURES HAVE WARMED INTO THE LOW AND MIDDLE 80S AT SONORA AND
BARNHART. THESE SHOWERS AND THUNDERSTORMS SHOULD BE MOSTLY
DIURNALLY DRIVEN AND WEAKEN NEAR SUNSET. HOWEVER...OTHER SHOWERS AND
STORMS ARE DEVELOPING FROM PAMPA TO NEAR JUSTICEBURG NEAR LEFT OVER
MCVS FROM LAST NIGHT CONVECTION OVER THE PANHANDLE AND FAR WEST
TEXAS. THIS ACTIVITY SHOULD GRADUALLY SPREAD TO THE EAST SOUTHEAST
WITH TIME. LAST NIGHTS ACTIVITY KEPT GOING WELL INTO THE NIGHT AND
THERE WERE STILL A FEW ECHOES THIS MORNING WHEN WE CAM ON SHIFT...
SO PLAN TO KEEP SOME MENTION OF POPS GOING THROUGH THE NIGHT.

STILL LOOKS LIKE FRONTAL BOUNDARY WILL APPROACH THE AREA TOMORROW
AND TOMORROW NIGHT AND BECOME STATIONARY AND LESS DEFINED. HOWEVER
STILL LOOKS LIKE THUNDERSTORM CLUSTERS WILL FORM ALONG THE BOUNDARY
AND MOVE ACROSS THE FORECAST AREA THROUGH THE REMAINDER OF THE
SHORT TERM. WILL CONTINUE TO RATHER COOL FOR THIS TIME OF YEAR AS
WELL. WILL HAVE TO CONTINUE TO MONITOR THE SITUATION AS HEAVY RAINS
COULD DEVELOP OVER PORTIONS OF THE AREA ONCE AGAIN AND NEXT FEW
SHIFTS MADE NEED TO CONSIDER A FLOOD WATCH.

WILL STILL BE DEALING WITH SHORT TERM ISSUES IN THE BEGINNING OF THE
LONG TERM. HOWEVER RAIN CHANCES WILL BE DECREASING SIGNIFICANTLY
AFTER WEDNESDAY AS UPPER RIDGE BEGINS TO BUILD INTO THE AREA FROM
THE SOUTHWEST. TEMPERATURES WILL BEGIN TO WARM...BUT PROBABLY NOT
AS MUCH AS INDICATED BY THE GUIDANCE NUMBERS...DUE TO THE WET GROUND
AND GREENING VEGETATION. HOWEVER BY NEXT WEEKEND WE MAY HAVE HAD
ENOUGH TIME TO DRY TO ALLOW TEMPERATURES BACK INTO THE 90S.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

07/07
Hazardous weather outlook, Jun 27, 2:11 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
211 PM CDT SUN JUN 27 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-281930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
211 PM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A TROPICAL AIRMASS
WILL REMAIN OVER WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG WEAK LOW LEVEL BOUNDARIES
AND PERSIST INTO THE EARLY EVENING. THE STRONGEST THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAIN. ADDITIONAL SCATTERED THUNDERSTORMS MAY
MOVE INTO WEST CENTRAL TEXAS LATE TONIGHT...WITH LOCALLY HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. THE TROPICAL AIRMASS
WILL REMAIN OVER WEST CENTRAL TEXAS THROUGH AT LEAST MIDWEEK. A
SERIES OF UPPER ATMOSPHERIC DISTURBANCES WILL LIKELY INTERACT WITH
THE TROPICAL MOISTURE TO CREATE A POTENTIAL FOR HEAVY RAIN FROM
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:24 AM CDTFlash Flood WarningSJTSutton4 hr
Jun 28, 9:08 AM CDTFlash Flood WarningSJTSutton3 hr
Jun 28, 12:09 PM CDTFlash Flood WarningSJTSutton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.